MAUDE Adverse Event Report: SMITH & NEPHEW, INC. KNIFE RASP; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. KNIFE RASP; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72201661
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/24/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during shoulder surgery the device broke into three pieces.It is unknown whether there was a backup device available.No delay or patient injury was reported.
 
Additional Manufacturer Narrative
One elite premium rasp knife used for treatment but was not returned for evaluation.This is a reusable instrument.Due to unavailability, the allegation could not be fully confirmed.Definitive conclusions, investigation and evaluation were limited without physical evaluation.If objective evidence becomes available to assist with evaluation, the complaint will be revisited.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Instructions for use confirms instructions, precautionary statements and recommendations for proper use of product.Influences that could compromise product performance or integrity include: 1) current recommended maintenance.2) entanglement with other instruments or devices during use or cleaning.1.Compliant use of instrument.2.Careful cleaning and sterilization of product.3.Entanglement with other instruments or devices during use or cleaning.4.Pressure or excess torque applied.Per instructions for use: ¿these instruments are designed for repeated use with proper care and handling.¿ instrument tips may inadvertently be twisted or caught on other instruments or the basket during cleaning.This can lead to compromised strength.¿as with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in the instrument¿s failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges.¿ product met specifications upon release to distribution.
 
Additional Manufacturer Narrative
One 72201661 elite premium knife rasp instrument used for treatment, was returned for evaluation.This is a six year old reusable product.The complaint stated: ¿the device broke into three pieces.¿ this was confirmed.The instrument was fractured at both ends of the shaft.The shaft itself was visibly bowed.Per ifu: ¿these instruments are designed for repeated use with proper care and handling.¿ instrument tips may inadvertently be twisted or caught on other instruments or the basket during cleaning.This can lead to compromised strength.As with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in the instrument¿s failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges.¿ there are no other complaints for this lot.This allegation is considered an isolated incident.Product met specifications upon release to distribution.No root cause related to the manufacturing of this device was confirmed.

Brand Name
KNIFE RASP
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8762785
Report Number1219602-2019-00780
Device Sequence Number2296348
Product Code NBH
UDI-Device Identifier03596010606297
UDI-Public03596010606297
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT.
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72201661
Device Lot Number50457546
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/05/2019
Initial Date Received by Manufacturer 06/25/2019
Supplement Date Received by Manufacturer08/12/2019
09/10/2019
Initial Report FDA Received Date07/04/2019
Supplement Report FDA Received Date08/13/2019
09/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age35 YR